Jump to content
Blueheaven

Blueheaven: Need help to properly wean from Lexapro, please

Recommended Posts

Blueheaven

I have been taking 20 mg of Lexapro for nearly 4 years now after having multiple pregnancy losses/stillborn.  I began working out late last year and felt great and thought it was time to wean off this medication.  I had finally accepted I'll never have another child.  My family Dr gave me a timeline to wean which I thought seemed pretty quick, but did it. I was off within 2 months.  Since then I've felt worse than I did when I first started taking the meds.  I've had thoughts of harming myself, extreme depression, anxiety, insomnia and just feel like I have the flu all the time. I think I need to start back on meds but don't know how much to take.  I just want to feel normal again. Problem is my Dr is on paternity leave until end of February.  If anyone could please give me some direction I would be so grateful!  

Edited by Shep
added username to title

Share this post


Link to post
Gridley

Welcome to SA, Blueheaven.  I'm sorry about your pregnancy losses.

 

You can't guess how many times we have heard same story about doctors who taper their patients too fast and leave them to suffer withdrawal.  Doctors know nothing about safe tapering or withdrawal (which they don't even believe exists).  I'm sorry you're going through this.  Your symptoms are typical withdrawal symptoms caused by tapering too fast.

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF)

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  

 

Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  Reinstatement most predictably works up to 3 months after last dose, though it can work farther out.  It is best to reinstate as soon as possible after withdrawal symptoms occur. We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong.   Your system has become sensitized and If you take too much it may be too much for your brain and can cause you become more unstable.   Then, once you've stabilized on the reinstated dosage, which can take several months,  you can begin a 10% per month taper down to zero.  

 

Why taper by 10% of my dosage?

 

Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

 

I need some more information before I can suggest a reinstatement dosage of Lexapro.

1.  When did you start your taper?

2.  When did you finish your two month taper?

3.  What was your dosage when you stopped taking the drug?

 

Once I have that information, I can suggest a reinstatement dosage.  Please don't reinstate without letting us suggest a dosage.

 

This link is specifically about tapering Lexapro and tells you how to get the small dosage you'll need for your reinstatement, wither by cutting and weighing tablets or making your own liquid.

 

Tips for tapering off Lexapro (escitalopram)

 

If you decide to cut and weigh tablets, many members use the AWS Gemini-20 scale, available on Amazon.  It's what I used to taper my Lexapro.

 

The GEMINI-20 Scale

 

Using a digital scale to measure doses

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. Magnesium glycerinate is an excellent form of magnesium.

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

 Add in one at a time and at a low dose in case you do experience problems.  

 

This is your Introduction topic, where you can answer my questions, ask your own and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

  • Like 1

Share this post


Link to post
Blueheaven

Thank you so much for your feedback! My Dr had me on the following schedule . . . 

 

  14 days - 10 mg daily

  14 days - 5 mg daily

  14 days - 2.5 mg then stop

 

 I began tapering December 1 and finished around January 10. 

 

Share this post


Link to post
Gridley
4 minutes ago, Blueheaven said:

 I began tapering December 1 and finished around January 10. 

Thanks for the information, Blueheaven.

 

You're well within the 3-month window when reinstatement predictably works.

 

I suggest you reinstate 1mg Lexapro--no more.

 

We need to see how 1mg affects you. It will take little more than a week for it to get to steady-state in your bloodstream; the effect should get stronger during that time.

 

If 1mg is enough, it still may take some weeks or months for your nervous system to settle down. You probably will continue to have waves and windows, but symptoms won't be as intense. 

 

If it seems you need a higher dose, it will be easy to very carefully increase it.  But let's take it slowly.  1mg may well be enough.

 

Please read over the "tips for tapering Lexapro link " and decide whether you want to make liquid and weigh tablets.  If the latter, you could go ahead and order the Gemini scales.  They're not expensive.  You'll also need to order gelatin capsules to put your dose in.  Size 00 is easy to work with.  If you have trouble swallowing capsules, get a bit smaller size.

 

In case you favor the making your own liquid method, here's a link on how to do that:  Both methods work fine.

 

How to make a liquid from tablets or capsules

Share this post


Link to post
Blueheaven

Gridley, thank you again! I'm grateful for your help.  I've been reading a little about dissolving tablets and such and it's a bit overwhelming. My tablets are 20mg.  I'm not sure what will be the easiest solution to make 1 mg of meds. 

Share this post


Link to post
Gridley
2 minutes ago, Blueheaven said:

I'm not sure what will be the easiest solution to make 1 mg of meds.

I found the liquid solution a bit overwhelming myself, which is why I went with the cut and weigh method.  It was easier for me to wrap my head around it.  Do you feel more comfortable with that method or have concerns about it?

Share this post


Link to post
Blueheaven

Okay!  So I use a pill cutter to cut the pill down, correct? I found a pocket scale on Amazon for $9.  How long do  I stay at 1 mg before quitting or increase if not working?

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy